Alert archive / New Mexico / Winter Storm Warnings in 2019

Winter Storm Warning 4, NWS Albuquerque, NM

February 5, 2019

NWS Albuquerque, NM issued this winter storm warning at Feb 5, 2019, 3:20 PM MST. It took effect at Feb 5, 2019, 6:00 PM MST. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2019, 3:20 PM MST (22:20 UTC)
In effect from
Feb 5, 2019, 6:00 PM MST
Expired
Feb 7, 2019, 4:41 AM MST
In force
35 hr
Issued by
NWS Albuquerque, NM

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm warning went out at Feb 5, 3:07 PM MST, 13 minutes earlier.

Area forecast discussion, Feb 5, 3:07 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
307 PM MST Tue Feb 5 2019

.SYNOPSIS...
An active Wednesday is in store for the area as an upper level
trough moves through New Mexico. Scattered to numerous rain and snow
showers will impact portions of western and central New Mexico with
the higher terrain of the northern mountains having the best chance
for snow accumulations. Over a foot of snow is possible in the San
Juan-Tusas Mountains. While the eastern plains will miss out on the
precipitation, areas across the east will be impacted by strong to
damaging winds with gusts of 50 to 60 mph possible. The system moves
out of the area Thursday, leaving behind high temperatures that are
10 to 20 degrees below normal. A dry, warming trend begins on
Friday. The next weak disturbance will be possible on Saturday as a
shortwave clips northern New Mexico, possibly generating a few
showers for the northern mountains.

&&

.DISCUSSION...
Southwest winds have increased over the entire area today ahead of a
winter storm system approaching from the west. A few sites along the
east slopes of the central mt chain are already near wind advisory
and these winds will only increase further through Wednesday. The
main change with 12Z models was a slight increase to QPF along west
and southwest facing slopes of northern NM late tonight through late
Wednesday. The upper level jet has trended a tad weaker and farther
south into southern NM but this only amounts to minor changes to the
forecast. Have upgraded the Winter Storm Watch to a warning and
spread Winter Wx Advisories into the neighboring high terrain and
parts of the Sangres. The High Wind Watch was also upgraded to a
warning with Wind Advisories in many nearby zones. The combination
of wind and snow along with colder temperatures will lead to a few
hours of impactful winter weather along and west of the Continental
Divide Wednesday and of course the northern mountains. Blowing dust
will also be possible over eastern NM.

Potent cold advection Wednesday evening may lead to a flash freeze
scenario for parts of northern and western NM depending on how long
snow can hang on before very dry air arrives from the west. Low
temperatures Thursday morning will be accompanied by brisk northwest
winds and bitter wind chills. Highs on Thursday will be 10 to 20F
below normal with more breezy northwest winds throughout the day.
Strong surface high pressure with very low dewpoints, clear skies,
and light winds Thursday night will lead to the coldest night for
much of the area since early January.

Surface winds will quickly veer around to the south Friday as upper
level flow becomes southwesterly. Temperatures will moderate closer
to normal under mostly sunny skies. A weak upper wave will slide
north of NM Saturday with a batch of high clouds spreading over the
area. There may be enough mid and upper level moisture to squeeze out
some snow showers over the San Juan-Tusas Mts through Saturday
night. Model guidance has been rather inconsistent in the extended
range but the next chance for precip will be over southeastern NM
Sunday night and Monday with a moist subtropical jet moving overhead.

Guyer/15

&&

.FIRE WEATHER...
A broad low pressure on the west coast will shift slowly eastward
across the central Rockies tonight through Wednesday night. It will
steer a wave of wetting precipitation over the western and northern
mountains tonight through Wednesday, with some showers lingering
over west central and north central areas Wednesday night. The
potential exists for a few to several inches of snow accumulation in
the northern mountains (including the Chuskas) with lighter amounts
of a few inches in the western mountains, northwest highlands and
upper Rio Grande Valley. The upper low will steer the jet stream
over NM, and there will be a potent lee trough south of a roughly
996 mb surface low in eastern CO, so strong southwest winds are also
expected on Wednesday. Gusts from 30 to 45 will be common west of
the central mountain chain, and from 45 to 60 mph along and east of
the central mountain chain.

Northwest flow aloft and northwesterly cold air advection will
continue at the surface will continue through Thursday as the storm
system exits the central Rockies. Winds speeds will be weaker. A few
showers may linger over the northern mountains. Temperatures will
continue to tumble after their initial plummet Wednesday. After
above normal high temperatures today, readings should bottom out
around 11 to 18 degrees below normal Thursday, then rebound through
the end of the week as an upper level trough digs over the west
coast. Models depict that system ejecting northeastward across the
Four Corners with strengthening winds over the forecast area again
Saturday, but little or no precip.

Yet another upper level trough will cross the northern and central
Rockies on Monday inducing breezy to windy conditions over NM.

Poor ventilation is likely to develop across northwest areas Friday,
then pockets of poor ventilation are expected across more of the
forecast area this weekend.

44

&&

.AVIATION...
18Z TAF CYCLE
A broad upper level low pressure system on the west coast today will
keep southwest winds breezy across the forecast area with occasional
showers in the northern mountains. The storm system will shift
eastward across the central Rockies tonight and Wednesday steering
the jet stream over southern and eastern NM, and a wave of
precipitation across western and central NM with MVFR and IFR
conditions. Rain and mountain snow showers will increase in coverage
and intensity across western areas tonight, then over central areas
Wednesday morning, changing over to all snow as a Pacific cold front
arrives. Meanwhile, winds will become strong over the mountains
tonight, before spreading to lower elevations Wednesday morning. The
strongest winds will be found along and east of the central mountain
chain where gusts from 40 to 55 kt are expected from late Wednesday
morning through the afternoon.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  31  36  17  34 /  70  70  10   0
Dulce...........................  27  35   6  30 /  80  90  30  10
Cuba............................  27  34  13  29 /  40  80  30  10
Gallup..........................  27  32  10  32 /  60  70  30   0
El Morro........................  25  33   7  33 /  40  70  30   0
Grants..........................  28  36  13  34 /  20  60  20   0
Quemado.........................  30  37  13  33 /  30  60  10   0
Glenwood........................  35  44  20  44 /  60  80   0   0
Chama...........................  22  31   1  24 /  90 100  40  20
Los Alamos......................  30  37  17  31 /  30  70  10   5
Pecos...........................  30  38  16  30 /  20  60  10   0
Cerro/Questa....................  26  32   7  24 /  50  80  30  10
Red River.......................  22  26   3  20 /  50  80  30  10
Angel Fire......................  20  30  -2  21 /  40  70  30  10
Taos............................  24  34   6  27 /  40  60  20   0
Mora............................  30  39  13  30 /  20  40  10   0
Espanola........................  32  42  18  36 /  20  50   5   0
Santa Fe........................  31  37  17  30 /  20  70  10   0
Santa Fe Airport................  32  40  18  33 /  20  60   5   0
Albuquerque Foothills...........  34  44  23  37 /  10  50   5   0
Albuquerque Heights.............  36  46  23  39 /  10  40   5   0
Albuquerque Valley..............  33  49  21  42 /  10  30   5   0
Albuquerque West Mesa...........  34  47  22  40 /  10  40   5   0
Los Lunas.......................  33  50  18  43 /  10  20   0   0
Rio Rancho......................  34  47  23  39 /  10  40   5   0
Socorro.........................  36  52  23  45 /  10  20   0   0
Sandia Park/Cedar Crest.........  32  39  18  30 /  20  60  10   0
Tijeras.........................  32  41  19  33 /  10  50   5   0
Moriarty/Estancia...............  28  46  18  36 /  10  40   5   0
Clines Corners..................  30  41  17  30 /  20  40   5   0
Gran Quivira....................  33  44  20  36 /  10  30   5   0
Carrizozo.......................  37  48  23  41 /  10  30   5   0
Ruidoso.........................  33  43  18  38 /  20  40   5   0
Capulin.........................  26  47   9  31 /  10  10   5   0
Raton...........................  26  49  11  33 /   5  10   5   0
Springer........................  28  51  15  37 /   5   5   5   0
Las Vegas.......................  30  43  15  32 /  10  20   5   0
Clayton.........................  34  56  13  33 /   5   0   5   0
Roy.............................  32  49  17  36 /   5   0   5   0
Conchas.........................  39  59  26  43 /   0   0   0   0
Santa Rosa......................  36  56  23  43 /   5   5   0   0
Tucumcari.......................  41  63  24  46 /   5   0   0   0
Clovis..........................  39  62  26  45 /   5   0   0   0
Portales........................  41  64  26  48 /   5   0   0   0
Fort Sumner.....................  38  60  24  46 /   5   0   0   0
Roswell.........................  41  66  27  55 /   5   0   0   0
Picacho.........................  41  56  26  48 /   5   0   5   0
Elk.............................  38  51  23  47 /  10  10   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 7 PM MST Wednesday for the following
zones... NMZ508-515-520>522-524-525-527-528-530-535>538.

High Wind Warning from 7 AM to 10 PM MST Wednesday for the
following zones... NMZ523-526-529-531>534-539-540.

Winter Weather Advisory from midnight tonight to 6 AM MST Thursday
for the following zones... NMZ511>514.

Winter Weather Advisory from midnight tonight to midnight MST
Wednesday night for the following zones... NMZ502-503.

Winter Storm Warning from 6 PM this evening to 6 AM MST Thursday
for the following zones... NMZ510.

&&
Hazardous weather outlook, Feb 5, 4:32 AM MST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
432 AM MST Tue Feb 5 2019

NMZ501>540-061200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
432 AM MST Tue Feb 5 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Breezy to windy in the south and east today with gusts to 40 mph.
A storm system approaching from the west will bring increasing
chances for snow tonight across western and northern New Mexico.
An inch or two of snow may accumulate in most western and northern
mountains, with 3 to 6 inches possible in the San Juan/Tusas
Mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The storm system will approach the four corners region by the end of
Wednesday, then cross the state Wednesday night. A strong surface
cold front will enter western New Mexico Wednesday afternoon and
sweep across the state Wednesday night. Accumulating snow is likely
on most western and northern mountains, with the highest amounts on
the San Juan/Tusas mountains, where another 3 to 6 inches could fall.
Strong to high winds, and potentially damaging winds are expected
Wednesday from the central mountains to the Texas border. Gusts of 60
to 70 mph will be possible. Much colder air will pour into western NM
Wednesday afternoon and race across the rest of the state Wednesday
evening into the night. Wind chills early Thursday morning will be
below zero in the mountains, and single digits to teens elsewhere.
Bitter cold Thursday night with lows below zero in the mountains, and
single digits to teens elsewhere. Wind chills will be even lower.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:56 AM MSTHigh Wind WatchABQ13 hr
Feb 5, 2:56 AM MSTWinter Storm WatchABQ12 hr
Feb 5, 3:20 PM MSTWinter Weather AdvisoryABQ37 hr
Feb 5, 3:32 PM MSTHigh Wind WarningABQ30 hr
Feb 5, 3:32 PM MSTWind AdvisoryABQ27 hr

Nearby

Winter Storm Warnings in New Mexico, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.